Texas, 2011

Hail and Damaging Winds in Texas, June 18, 2011

June 18, 2011 · NWS FWD · 15 events in 7 counties and zones

Several thunderstorms developed along a stalled frontal boundary near Parker, Wise, and Cooke County. The environment was very unstable with a very dry airmass in the lowest 10 thousand feet of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.4 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Several thunderstorms developed along a stalled frontal boundary near Parker, Wise, and Cooke County. The environment was very unstable with a very dry airmass in the lowest 10 thousand feet of the atmosphere. This set up was perfect for very strong and localized microbursts, and several microbursts occurred in Cooke County. The most significant damage occurred in the town of Muenster. Later in the evening, a heatburst occurred in Tarrant County from light rain falling from a decaying thunderstorm into the very dry airmass. Winds around 70 mph were measured from this heatburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 18, 2:10 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 18, 2:10 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT SAT JUN 18 2011

.DISCUSSION...
RADAR AND SURFACE OBS SHOW A WEAK COLD FRONT CONTINUING TO APPROACH
THE FAR NW CWA. FRONT IS FORECAST TO STALL ALONG A LINE FROM BOWIE
TO NEAR ABILENE EARLY THIS EVENING. RADAR ALREADY SHOWING ENHANCED
REGION OF CONVERGENCE IN THE GROUND CLUTTER PATTERN SETTING UP
ACROSS THIS AREA. AHEAD OF THE FRONT...WINDS HAVE BEEN MORE
SOUTHWESTERLY THAN USUAL AND THIS HAS ALLOWED TEMPS TO REACH THE
WARMEST LEVELS SO FAR THIS YEAR. LATEST OBJECTIVE ANALYSIS SHOWS
CINH RAPIDLY ERODING ACROSS THE NW ZONES WITH CAPE VALUES NEAR
500-1000J/KG. MODELS ARE IN GOOD AGREEMENT THAT A SHORTWAVE AND
UPPER LEVEL SPEED MAX WILL PASS THROUGH THE REGION THIS EVENING
AND PROVIDE DYNAMIC SUPPORT FOR LIFT. ALL OF THESE FACTORS POINT
TOWARD CONVECTIVE INITIATION ALONG THE WEAK BOUNDARY BY 6 PM.
STORMS WILL BE VERY HIGH-BASED WITH CLOUD BASES ABOVE 10000FT.
VERY WARM AND DRY AIR BELOW CLOUD BASES WILL PROMOTE RAPID
EVAPORATION AND THUS A HIGH MICROBURST THREAT. IN ADDITION...DRY
LIGHTNING STRIKES ARE POSSIBLE AND POSE A RISK FOR GRASS FIRES.
STORMS WILL HEAD EAST WITH THE MEAN WIND BUT IT IS DIFFICULT TO
SAY HOW FAR EAST THEY WILL SURVIVE. HAVE POPS OF 30 PERCENT OVER
THE NW ZONES AND JUST 10-20 PERCENT FROM THE METROPLEX AND EAST.

HOT AND WINDY CONDITIONS ARE EXPECTED AGAIN SUNDAY-MONDAY...BUT A
SLIGHT COOLING TREND WILL OCCUR. THE WEAK FRONT WILL DISSOLVE THIS
EVENING AND LOW LEVEL FLOW BECOMES MORE SOUTHERLY. WITH LESS
WESTERLY COMPONENT TO THE WINDS...LOW LEVEL THERMAL PROFILES WILL
UNDERGO WEAK COLD ADVECTION AS AIR FROM THE GULF IS SLIGHTLY
COOLER. SPOTTY/BRIEF HEAT INDEX READINGS OF 105 ARE POSSIBLE
SUNDAY AND MONDAY...BUT NOT WIDESPREAD ENOUGH TO EXTEND THE HEAT
ADVISORY. FIRE WX WILL REMAIN A CONCERN...ESPECIALLY WEST OF I-35
WHERE RH WILL BOTTOM OUT IN THE 20S. CONVECTION WILL LIKELY FIRE
ALONG A DRY LINE IN NW TX TOMORROW AFTERNOON BUT LOOKS TO BE TOO
FAR AWAY TO REACH THE NW ZONES. DRY LINE WILL BECOME MORE ACTIVE
ON MONDAY AS BETTER UPPER LEVEL FORCING ARRIVES...BUT STORM MOTION
TURNS MORE NORTHEASTERLY AND THUS BEST CHANCES OF STORMS WILL BE
IN OKLAHOMA. WILL HAVE SOME LOW POPS MONDAY EVENING IN THE NW/N
ZONES FOR ANY STRAY ACTIVITY THAT SKIRTS THE CWA.

AN UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE
CENTRAL US TUESDAY AND WILL COMPLETELY ERODE THE UPPER RIDGE OVER
TEXAS. THE TROUGH WILL SEND A COLD FRONT INTO THE REGION TUESDAY
AFTERNOON...AND INCREASING GULF MOISTURE AHEAD OF THE FRONT WILL
PRODUCE AN UNSTABLE AND UNCAPPED AIR MASS OVER THE REGION.
SCATTERED CONVECTION WILL BEGIN TO DEVELOP BY MID-LATE AFTERNOON
TUESDAY AND CONTINUE TO INCREASE IN COVERAGE IN THE EVENING AND
OVERNIGHT HOURS. MODELS SUGGESTING QPF NEAR A HALF INCH...BUT
ACTUAL POINT AMOUNTS WILL VARY FROM A TRACE TO PERHAPS OVER 2
INCHES. CONVECTIVE OVERTURNING AND WEAK COLD ADVECTION BEHIND THE
FRONT WILL FINALLY BREAK THE HEAT WAVE...WITH HIGHS WEDNESDAY AND
THURSDAY IN THE LOW-MID 90S.

UPPER FLOW BECOMES NORTHERLY MID-LATE WEEK...AND THUS GRADUAL
DRYING ALOFT WILL END CHANCES OF RAIN FROM NORTH TO SOUTH. WILL
KEEP LOW CHANCES JUST ABOUT AREA WIDE ON WEDNESDAY...BUT ONLY A
SLIGHT CHANCE ACROSS THE SOUTH ON THURSDAY. UPPER HIGH WILL
REESTABLISH ITSELF LATE NEXT WEEK...BUT ALL INDICATIONS ARE THAT
700-850MB TEMPS WILL BE 2-4 DEG C LOWER THIS TIME AROUND. HIGHS
SHOULD CLIMB BACK INTO THE MID-UPPER 90S BY NEXT WEEKEND...WITH
POSITION OF THE RIDGE KEEPING DEEP GULF MOISTURE TO OUR SOUTH.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79 101  79 100  79 /  20   5   5   5  10
WACO, TX              80 102  80 102  80 /   0   0   0   0   5
PARIS, TX             77  98  77  98  77 /  10   5   5   5  10
DENTON, TX            77 101  78  99  78 /  30   5   5   5  10
MCKINNEY, TX          78  99  78  97  78 /  20   5   5   5  10
DALLAS, TX            80 100  80  99  80 /  20   5   5   5  10
TERRELL, TX           78 100  78  99  78 /  10   5   0   0   5
CORSICANA, TX         79 101  79 101  79 /   0   0   0   0   5
TEMPLE, TX            79 101  78 100  78 /   0   0   0   0   5
MINERAL WELLS, TX     77 104  78 103  77 /  30  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jun 18, 2:10 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT SAT JUN 18 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IS IN EFFECT UNTIL
9 PM ACROSS ALL OF NORTH TEXAS. HIGH TEMPERATURES...WINDS GUSTING
TO 30 MPH...AND RELATIVE HUMIDITIES BELOW 30 PERCENT WILL COMBINE
TO MAKE ANY OUTDOOR BURNING HAZARDOUS.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR ALL OF
NORTH TEXAS. AFTERNOON HEAT INDICES WILL REACH 105 TO 108 ACROSS
THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN PORTIONS
OF NORTH TEXAS LATE THIS AFTERNOON AND EARLY EVENING. DAMAGING
DOWNBURST WINDS AND LIGHTNING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL EXIST ACROSS
MOST OF NORTH TEXAS THROUGH EARLY NEXT WEEK.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY EVENING THROUGH FRIDAY.
SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
NORTH OF INTERSTATE 20...AND WEST OF INTERSTATE 35 AND 35W.

14

In the hours before

Special weather statement, Jun 18, 3:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT SAT JUN 18 2011

TXZ091-182200-
MONTAGUE TX-
426 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTAGUE COUNTY

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RINGGOLD...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE RINGGOLD...NOCONA...ST. JO
AND STONEBURG.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3395 9758 3391 9759 3390 9755 3392 9752
      3392 9748 3366 9748 3363 9797 3388 9798
      3389 9794 3386 9788 3386 9783 3394 9776
      3399 9763
TIME...MOT...LOC 2124Z 253DEG 22KT 3382 9788

14
Special weather statement, Jun 18, 4:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT SAT JUN 18 2011

TXZ091-182245-
MONTAGUE TX-
509 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BOWIE...MOVING EAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...NOCONA...ST. JO AND
STONEBURG.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. ADDITIONALLY...THIS STORM CONTAINS NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD TRIGGER WILD FIRES.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3395 9758 3391 9759 3390 9755 3392 9751
      3371 9748 3349 9798 3383 9797 3386 9789
      3386 9783 3389 9783 3396 9760
TIME...MOT...LOC 2208Z 252DEG 33KT 3366 9795

14
Special weather statement, Jun 18, 4:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
539 PM CDT SAT JUN 18 2011

TXZ115-116-182315-
PALO PINTO TX-STEPHENS TX-
539 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  PALO PINTO COUNTY
  SOUTHEASTERN STEPHENS COUNTY

AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF
GRAHAM TO 13 MILES NORTH OF CISCO...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE GORDON...GUNSIGHT...
NECESSITY AND POSSUM KINGDOM STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3293 9858 3287 9806 3253 9838 3251 9910
      3259 9910
TIME...MOT...LOC 2240Z 270DEG 24KT 3282 9850 3256 9902
Local storm report, Jun 18, 4:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT SAT JUN 18 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             POSSUM KINGDOM LAKE     32.90N  98.50W
06/18/2011  E1.50 INCH       PALO PINTO         TX   PUBLIC

            PING PONG HAIL REPORTED NEAR POSSUM KINGDOM LAKE

The radar

The Dyess AFB radar (KDYX), 81 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Palo Pinto

When
June 18, 4:45 PM CST
Where
Palo Pinto County, Possum Kingdom Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
32.900, -98.500

Thunderstorm Wind, Cooke

When
June 18, 5:43 PM CST
Where
Cooke County, 2.33 mi SSW of Mossville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.738, -97.233

A 60 MPH wind gust was estimated about 10 miles northwest of Gainesville.

Hail, Montague

When
June 18, 6:01 PM CST
Where
Montague County, St Jo
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.700, -97.530

Hail, Wise

When
June 18, 6:05 PM CST
Where
Wise County, Chico
Measured
1.75 in hail
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.300, -97.820

Hail, Wise

When
June 18, 6:13 PM CST
Where
Wise County, Alvord
Measured
1 in hail
Reported by
Public
Coordinates
33.370, -97.680

Hail, Cooke

When
June 18, 6:22 PM CST
Where
Cooke County, 0.69 mi N of Muenster
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.660, -97.380

Thunderstorm Wind, Cooke

When
June 18, 6:22 PM CST
Where
Cooke County, Muenster
Measured
70 kt (81 mph) estimated gust
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
33.650, -97.380

A significant microburst occurred in the city of Muenster. Numerous trees were uprooted across the city, the field house of a school was damaged, a church sustained substantial damage, several roofs were torn off homes, mobile homes suffered significant damage, and tombstones at the local cemetery were blown over and crushed. The most costly damage occurred to two grain silos. Along Main Street, many businesses were heavily damaged and the windows were blown out of Orr Construction. The damage across the city was estimated to total over 1 million dollars.

Thunderstorm Wind, Cooke

When
June 18, 6:45 PM CST
Where
Cooke County, Lindsay
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.650, -97.230

Gutters and pieces of siding were torn off a home in Lindsay. A glass table was also picked up, shattered, and blown into a pool.

Thunderstorm Wind, Cooke

When
June 18, 6:52 PM CST
Where
Cooke County, 4.84 mi S of Gainesville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.560, -97.150

Large trees were blown across roadways south of Gainesville.

Thunderstorm Wind, Cooke

When
June 18, 6:52 PM CST
Where
Cooke County, 0.49 mi SSW of Gainesville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
33.624, -97.154

The roof of the main building on the North Central Texas College campus was blown off due to high winds. A local newspaper also reported that tree damage occurred around the campus and many large tree limbs were knocked down. A house near the college had the roof of the back porch torn off and thrown onto the roof of the house, causing significant damage. At nearby Leonard Park, major tree damage occurred.

Thunderstorm Wind, Cooke

When
June 18, 6:52 PM CST
Where
Cooke County, Gainesville
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
33.630, -97.150

Business signs were blown down on Grand Avenue.

Thunderstorm Wind, Cooke

When
June 18, 7:08 PM CST
Where
Cooke County, 1.8 mi SE of Windsor
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.650, -97.130

Multiple trees were blown down due to high thunderstorm winds 2 miles east of Gainesville. One tree fell on a home and resulted in one minor injury to the occupant of the house.

Thunderstorm Wind, Grayson

When
June 18, 7:23 PM CST
Where
Grayson County, Sadler
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.680, -96.850

High winds caused substantial damage to a home in Sadler. A person inside the home suffered a broken arm. There was also damage to several outbuildings, two metal barns suffered roof damage, and many large trees were blown down.

Thunderstorm Wind, Parker

When
June 18, 8:30 PM CST
Where
Parker County, Brock
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.680, -97.930

Strong winds from a dissipating storm, possibly a heatburst, tore the metal roof off a mobile home in Brock. Near this time, the automated weather station at the Mineral Wells Airport (KMWL) reported a 56 MPH wind gust.

Thunderstorm Wind, Tarrant

When
June 18, 9:27 PM CST
Where
Tarrant County, 0.22 mi S of Westover Hills
Measured
61 kt (70 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
32.767, -97.430

A 70 mph wind gust was measured at the Joint Reserve Base in Fort Worth (KNFW). This gust was associated with a heatburst. In nearby River Oaks, power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322175, 322176, 322177, 322178, 322179, 322180, 322181, 322183, 322184, 322185, 323714, 322186, 322187, 323043, 322189.